Georgia, 2003

Flash Flood in Georgia, August 6, 2003

August 6, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 1:17 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 1:17 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT WED AUG 6 2003

PUBLIC...SATELLITE AND SOUTHEAST RADAR COMPOSITE SHOWS A LARGE WELL
DEFINED COMMA SHAPED AREA OF CONVECTION IN ASSOCIATION WITH THE
ELONGATED VORT AXIS MOVING INTO THE TENNESSEE VALLEY AND GULF
STATES. THE AXIS IS FORECAST BY THE MODELS TO BE ON THE WESTERN
BORDER OF THE FORECAST AREA BY AROUND 12Z THURSDAY. AXIS THEN PASSES
THROUGH THE AREA BETWEEN 12-18Z THURSDAY. PLENTY OF MOISTURE AND
INSTABILITY AVAILABLE. NICE 850 MB THETA-E RIDGE ALONG THE COAST
OVERNIGHT. MAV/FWC MOS HAVE LIKELY POPS OVERNIGHT AND THURSDAY. ETA
MOS HAS 30 POPS OVERNIGHT AND LIKELY AT CHS THURSDAY WITH 30 PERCENT
AT SAV. WILL GO WITH LIKELY POPS ALL AREAS TONIGHT AND
THURSDAY...THOUGH MOST OF THE CONVECTION WILL BE OVER BY MIDDAY.
SEMI-PERMANENT EASTERN U.S. UPPER TROF WILL CONTINUE THROUGH THE
PERIOD WITH ELONGATED SURFACE LOW PRESSURE ALONG MOST OF THE EAST
COAST. NUMEROUS SHORTWAVES ROTATE THROUGH THE UPPER FLOW AND ACT ON
THE WARM HUMID UNSTABLE AIRMASS TO PRODUCE CONVECTION. MODELS SHOW
ATMOSPHERE BRIEFLY DRYING OUT A BIT ON SATURDAY WITH PW VALUES
AROUND 1.5 INCHES...NOT THE 2+ INCHES WEVE HAD FOR A WHILE. NOT
MUCH VORT ENERGY EITHER. ETA FORECAST SOUNDING FOR 18Z SATURDAY EVEN
SHOWS A WELL DEFINED 650-700 MB CAP. DO NOT WANT TO GO COMPLETELY
DRY HOWEVER SO WILL GO WITH EITHER 20 OR 30 POPS FOR MAINLY
SEABREEZE CONVECTION. HIGH/LOW TEMPS WILL RELY HEAVILY ON PERSITENCE
THROUGH THE PERIOD. LOOKING FURTHER AHEAD THE MRF DEPICTS QUITE A
CHANGE TOWARD THE MIDDLE PART OF NEXT WEEK WITH A MAJOR RETROGRADE
IN THE SURFACE/UPPER PATTERN. SINCE THIS IS TOWARD THE END OF THE
EXTENDED PERIOD I WILL NOT MAKE ANY BIG CHANGES.

MARINE...ATLC RIDGE AXIS TO REMAIN SUPPRESSED ACROSS S FL AND THE
KEYS THRU LATE WEEK. LOW PRES MAY FORM WITH FAIRLY STRONG SHORT WAVE
THAT MOVES INTO SE STATES THU NIGHT. BUT SHORT WAVE AND SFC LOW WILL
QUICKLY SHIFT NNE AND AWAY FROM THE AREA BY LATER FRI AND FRI NIGHT.
HOWEVER...AS IT DOES SO...THIS WILL ALLOW FOR ATLC RIDGE TO SHIFT A
BIT FURTHER N...WHICH MAY EQUATE TO SLGTLY LESS WINDS OVER THE
WEEKEND. OTHERWISE...A GENERAL SWLY FLOW TO PERSIST AGAIN THIS FCST
PERIOD...BACKING DURING THE DAY AND VEERING AGAIN AT NIGHT. SPEEDS
NO HIGHER THAN 15 KT...AS ANY LOW THAT DOES FORM DOES NOT APPEAR TO
STRENGTHEN THE PRES GRADIENT. SEAS WILL BE NO HIGHER THAN 4 OR MAYBE
5 FT.

.CHS...
GA...NONE.
SC...NONE.

HSA/PM
Hazardous weather outlook, Aug 6, 4:32 AM EST, 11 hours 33 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
532 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE OGEECHEE RIVER AT EDEN AND THE LOWER
SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SCW

In the hours before

Special weather statement, Aug 6, 2:22 PM EST, 1 hour 43 minutes before
GAZ116-117-119-139-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY...CHATHAM COUNTY AND
LIBERTY COUNTY THROUGH 400 PM EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF BELFAST...OR ABOUT
10 MILES SOUTH OF RICHMOND HILL...MOVING NORTHEAST AT 15 MPH. THIS
STORM WILL AFFECT AREAS IN AND AROUND SWEET HILL...KELLER...BELFAST
...OAK LEVEL...OSSABAW ISLAND AND FORT MCALLISTER THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Aug 6, 3:48 PM EST, 17 minutes before
GAZ138-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 515 PM
EDT...

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT THROUGH 630 PM. AT
448 PM RADAR INDICATED STRONG STORMS OVER THE CITY OF HINESVILLE.
DEADLY CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY GUSTY WINDS
WILL ALSO ACCOMPANY THE FLOODING RAINS WITH THIS STORM. DUE TO THE
SATURATED SOILS IN THE AREA...A FEW TREES MAY FALL ALONG WITH MINOR
DAMAGE ASSOCIATED WITH WIND GUSTS AS HIGH AS 45 MPH.

24

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Liberty

When
August 6, 4:05 PM EST to 5:30 PM EST
Where
Liberty County, Hinesville
Reported by
LAW ENFORCEMENT
Coordinates
31.807, -81.456 (the zone’s center; the record gives no point)

Heavy rainfall flooded numerous roads including Commerce Street and Heritage Drive in Hinesville and Cassells Road in Flemington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379182.